Heavy Snow, Lower Columbia
- When
- December 25, 9:00 AM PST to 5:30 PM PST
- Where
- Lower Columbia forecast zone
- Reported by
- Trained Spotter
A snow storm on Christmas Day left 4 to 10 inches of snow in the Lower Columbia Region.
A quick moving storm system brought heavy snow accumulations to northwest Oregon on Christmas Day.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PQR wrote it up.
A quick moving storm system brought heavy snow accumulations to northwest Oregon on Christmas Day.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Dec 25, 2:30 AM PST, 6 hours 30 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
230 AM PST THU DEC 25 2008
.SYNOPSIS...AN UPPER LEVEL LOW PRESSURE AREA WILL MOVE INLAND OVER
THE PACIFIC NORTHWEST THIS MORNING AND ROTATE SEVERAL TROUGHS ACROSS
THE COLD AIR MASS IN PLACE OVER SOUTHWEST WASHINGTON AND NORTHWEST
OREGON. THE MAIN COLD FRONT WITH THE CURRENT COLD SYSTEM MOVED
TO THE CASCADES LAST NIGHT WITH COOLER AIR BEHIND IT. A SECONDARY
COLD FRONT IS SPINNING TOWARD THE COAST THIS MORNING WITH BANDS OF
SNOW SHOWERS AHEAD OF IT. THE SECONDARY FRONT LOOKS VERY ACTIVE ON
SATELLITE WITH THUNDERSTORMS MIXED IN...THIS COLDER AIR WILL KEEP THE
SNOW LEVEL DOWN NEAR THE VALLEY FLOOR AND WILL KEEP SNOW FALLING AS
THE ASSOCIATED SURFACE LOW MOVES INLAND SOUTH OF PORTLAND TODAY.
THERE MAY BE A BIT OF A DECREASE IN ACTIVITY FOR A SHORT TIME THIS
MORNING AHEAD OF THAT FEATURE THEN PRECIPITATION WILL INCREASE AGAIN
AS IT COMES INLAND LATER IN THE MORNING. THE WHOLE UPPER
SYSTEM MOVES OFF TO THE EAST THURSDAY NIGHT WITH SHOWERS
CONTINUING...DECREASING LATE THURSDAY NIGHT AND FRIDAY MORNING WITH
LOW SNOW LEVELS CONTINUING. THE LEADING EDGE OF THE WARM FRONT WITH
THE NEXT WARMER SYSTEM WILL SPREAD ONSHORE FRIDAY AFTERNOON...WITH
THE MAIN PART OF THE SYSTEM AND HEAVIEST RAINFALL MOVING THROUGH
FRIDAY NIGHT AND SATURDAY WITH RISING SNOW LEVELS. WILL NEED TO WATCH
AS THIS SYSTEM IS LOOKING JUICY WITH A SLOW MOVING FRONTAL BOUNDARY
AND COULD LEAD TO LEAD TO PROBLEMS IN COMBINATION WITH THE MELTING
SNOW. AN UNSETTLED SHOWERY PATTERN CONTINUES OVER AREA SUNDAY AND
MONDAY AND DECREASES ON TUESDAY. NEXT PACIFIC SYSTEM APPROACHES ON
WEDNESDAY.
&&
.SHORT TERM...AN UPPER LEVEL LOW PRESSURE AREA NEAR VANCOUVER ISLAND
WILL MOVE INLAND OVER THE PACIFIC NORTHWEST THIS MORNING AND ROTATE
SEVERAL SHORTWAVE TROUGHS ACROSS THE COLD AIR MASS IN PLACE OVER
SOUTHWEST WASHINGTON AND NORTHWEST OREGON. THE MAIN COLD FRONT WITH
THE CURRENT COLD SYSTEM MOVED TO THE CASCADES LAST NIGHT WITH COOLER
AIR BEHIND IT. A SECONDARY COLD FRONT IS SPINNING TOWARD THE COAST
THIS MORNING AND EXPECT COLDER AIR WITH THAT ONE. BANDS OF LIGHT SNOW
SHOWERS ARE AHEAD OF IT AND MAY SEE A SHORT DECREASE IN PRECIPITATION
EARLY THIS MORNING BEFORE IT PICKS UP AGAIN WITH THIS FEATURE AND THE
ASSOCIATED LOW PRESSURE AREA...THAT SHOWS NICELY ON THE NORTH
AMERICAN MODEL AT 850 MILLIBARS AND SURFACE PROGNOSES MOVING INLAND
SOUTH OF PORTLAND. THIS SECONDARY FRONT LOOKS VERY ACTIVE ON
SATELLITE WITH THUNDERSTORMS MIXED IN...THE COLDER AIR WITH THIS
FEATURE WILL KEEP THE SNOW LEVEL DOWN NEAR THE VALLEY FLOOR AND WILL
KEEP SNOW FALLING AS THE ASSOCIATED SURFACE LOW MOVES INLAND. THE
COLDEST AIR WITH THIS SYSTEM WILL BE NEAR THE LOW CENTER AND THIS
COULD DRIVE SNOW LEVELS TO NEAR SEA LEVEL ON THIS CHRISTMAS DAY AS
THE BAND OF SHOWERS WITH THIS FEATURE MOVES THROUGH. IF THE NAM IS
RIGHT...THIS WILL INCREASE THE EASTERLY FLOW A BIT THROUGH THE GORGE
AND THIS WILL LOWER THE SNOW LEVEL AS WELL. AS A RESULT...DECIDED TO
STAY WITH A WINTER WEATHER ADVISORY FOR SNOW IN THE LOWLANDS FROM
PORTLAND NORTH WITH 1 TO 2 INCHES POSSIBLE DOWN TO SEA LEVEL...AND 2
TO 4 INCHES ABOVE 500 TO 700 FEET AND ALSO INCLUDED THE CENTRAL
WILLAMETTE VALLEY WHERE SPOTTERS REPORTED UP TO 2 INCHES OF SNOW NEAR
500 FOOT LEVELS LAST NIGHT. .WILL KEEP THE COAST RANGE AND
CASCADE/FOOTHILL WARNING THROUGH TODAY. WILL KEEP THE GORGE AND UPPER
HOOD RIVER VALLEY THOUGH A BRIEF BREAK IS EXPECTED BEFORE THE SECOND
SYSTEM COMES INLAND. COULD GET CLOSE TO AN ADVISORY ON THE NORTH
COAST TOO. THEY HAVE BEEN GETTING SOME HAIL AND LIGHT SNOW THERE THIS
MORNING.
THE UPPER LEVEL SYSTEM PUSHES OFF TO THE EAST TONIGHT AND FRIDAY
MORNING. STILL QUITE A FEW SHOWERS EARLY TONIGHT WITH CONTINUING LOW
SNOW LEVELS...THEN THE UPPER JET PUSHES OFF TO THE EAST AND THE
SHOWERS DECREASE. OVERRUNNING FROM THE NEXT SYSTEM SPREADS IN FRIDAY
AFTERNOON...WITH RAIN CONTINUING FRIDAY NIGHT AND SATURDAY. THIS
SYSTEM IS LOOKING RATHER JUICY AND SLOW MOVING BOTH ON THE GFS AND
ECMWF...AND WILL NEED TO EVALUATE ANY FLOODING POTENTIAL FROM RAIN ON
SNOW DURING THE NEXT DAY OR TWO. WILLSON
.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...
NO SIGNIFICANT CHANGES TO PREVIOUS THINKING IN THAT THE EXTENDED
FORECAST WILL BE VERY WET. TIMING OF STRATIFORM VS SHOWERY TYPE
PRECIPITATION WILL BE DIFFICULT AS UPPER LEVEL FLOW IS VERY
PROGRESSIVE. THUS...WILL CARRY LIKELY/CATEGORICAL POPS FOR SOLID RAIN
FOR MOST EVERYWHERE THROUGHOUT THE EXTENDED. WHAT IS BECOMING MORE
CLEAR HOWEVER IS THAT THE PRECIPITATION AMOUNTS THE COAST RANGE AND
CASCADES ARE LIKELY TO RECEIVE WILL BE RATHER HIGH. MODELS SHOW
EXTENDED PERIODS OF 20-40KT OF WESTERLY MID LEVEL FLOW FROM SATURDAY
AFTERNOON THROUGH TUESDAY. RIGHTFULLY SO...MODELS SHOW UPWARDS OF 2
TO 3 INCHES OF QPF DURING THIS TIME PERIOD. THE RAIN/SNOW LINE SHOULD
BE ABOVE PASS LEVELS THIS WEEKEND AND EARLY NEXT WEEK...SO LOW LEVEL
SNOW WILL NOT BE AN ISSUE. HOWEVER...THE SKI RESORTS COULD END UP
WITH A SIGNIFICANT AMOUNT OF SNOW...POSSIBLY 2-3 FEET. DALTON
&&
.AVIATION...A BIT OF A BREAK IN THE PRECIPITATION EARLY THIS MORNING
WITH VFR MIXED WITH SOME MVFR. AIR MASS COOL ENOUGH FOR SNOW A MAIN
PRECIPITATION TYPE IN THE NORTH INLAND AREAS BUT 500 TO 1000 FEET
TOWARDS KEUG. LATER IN THE MORNING...PROBABILITY OF ACCUMULATING
SNOW INCREASE...WITH ASSOCIATED DETERIORATING
CONDITIONS...PARTICULARLY NORTH OF KSLE AS THE NEXT WAVE OF LOW
PRESSURE MOVES ONSHORE. FOR THE COAST AND SOUTH VALLEY...RAIN AND
MVFR CONDITIONS ARE EXPECTED AS THIS LOW MOVES ONSHORE.
KPDX AND APPROACHES...COLD AIR IS DEEP ENOUGH FOR PRECIPITATION TO
BE SNOW OR SNOW/RAIN MIX...BUT LIKELY TRANSITION TO ALL SNOW LATER
THIS MORNING AS THE NEXT LOW APPROACHES. COULD SEE ACCUMULATING SNOW
AROUND AN INCH OR SO THROUGH THE AFTERNOON. PRECIPITATION DECREASES
THU NIGHT AND LIKELY BE IN THE FORM OF SNOW.
&&
.MARINE...THERE WILL BE A BRIEF LULL IN GALES THIS MORNING AS THE
LOW MOVES INTO THE NORTHERN WATERS EARLY THIS MORNING...THEN NW
WINDS AND SEAS BEHIND THE SYSTEM THAT IMPACT THE COASTAL WATERS
LATER THU MORNING AND FOR THE REST OF THE DAY. BUOY 46036 IS ALREADY
UP TO 30+ FEET...AND THESE SEAS ARE HEADING STRAIGHT FOR THE OREGON
COAST. NAM PREFERRED AND IS CONSISTENT WITH PREVIOUS RUNS IN
BRINGING THE POSSIBILITY OF 40 KT N-NW GUSTS BEHIND THE LOW THU
AFTERNOON. SEAS BUILD RAPIDLY TO 22 FT NORTH AND 28 FT SOUTH AS
CHRISTMAS DAY PROGRESSES. THEREFORE HIGH SURF WARNING REMAINS IN
EFFECT CHRISTMAS DAY AND EVENING. SEAS SUBSIDE EARLY FRIDAY
MORNING...BUT NEXT GALE PRODUCER IS STILL EXPECTED BY LATE FRIDAY
NIGHT.
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR/WA...GALE WARNING ALL WATERS THROUGH THIS EVENING.
SMALL CRAFT ADVISORY FOR ROUGH BAR COLUMBIA RIVER BAR
THROUGH FRI MORNING.
HIGH SURF WARNING THROUGH THIS EVENING ALL
COASTAL ZONES.
WINTER STORM WARNING THROUGH 4 PM TODAY FOR THE WILLAPA
HILLS...THE S WASHINGTON CASCADES AND FOOTHILLS...THE N AND
CENTRAL OREGON CASCADES AND FOOTHILLS AND THE COAST RANGE
OF NORTH AND CENTRAL OREGON.
WINTER STORM WARNING THROUGH 4 PM TODAY FOR THE UPPER HOOD
RIVER VALLEY AND COLUMBIA RIVER GORGE.
WINTER WEATHER ADVISORY THROUGH 4 PM THU FOR LOWER COLUMBIA
AND INTERSTATE 5 CORRIDOR OF SW WASHINGTON...AND THE
GREATER PORTLAND AND VANCOUVER METRO AREAS....AND THE
CENTRAL WILLAMETTE VALLEY.
&&
MORE WEATHER INFORMATION ONLINE AT...
http://weather.gov/portland
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PORTLAND OR 556 AM PST THU DEC 25 2008 ORZ003-004-009>014-WAZ019-020-023-040-261400- COAST RANGE OF NORTHWEST OREGON- CENTRAL COAST RANGE OF WESTERN OREGON- WESTERN COLUMBIA RIVER GORGE-NORTHERN OREGON CASCADE FOOTHILLS- NORTHERN OREGON CASCADES-CASCADE FOOTHILLS IN LANE COUNTY- CASCADES IN LANE COUNTY-UPPER HOOD RIVER VALLEY- SOUTH WASHINGTON CASCADES-WILLAPA HILLS- SOUTH WASHINGTON CASCADE FOOTHILLS- 556 AM PST THU DEC 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON. .DAY ONE...TODAY AND TONIGHT A WINTER STORM WARNING FOR HEAVY SNOW REMAINS IN EFFECT UNTIL 4 PM THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY UNSETTLED BUT WARMER CONDITIONS WILL RETURN BY THIS WEEKEND... WITH ADDITIONAL SNOW MAINLY CONFINED TO THE CASCADES. SOME COMPUTER MODELS INDICATE HEAVIER RAIN THIS WEEKEND. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ORZ005>007-WAZ022-039-261400- LOWER COLUMBIA-GREATER PORTLAND METRO AREA- CENTRAL WILLAMETTE VALLEY-I-5 CORRIDOR IN COWLITZ COUNTY- GREATER VANCOUVER AREA- 556 AM PST THU DEC 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON. .DAY ONE...TODAY AND TONIGHT WINTER WEATHER ADVISORY FOR SNOW UNTIL 4 PM PST TODAY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY UNSETTLED BUT WARMER CONDITIONS WILL RETURN BY THIS WEEKEND. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ORZ001-002-WAZ021-261400- NORTH OREGON COAST-CENTRAL OREGON COAST-SOUTH WASHINGTON COAST- 556 AM PST THU DEC 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON. .DAY ONE...TODAY AND TONIGHT HIGH SURF WARNING FROM 7 AM THIS MORNING TO 10 PM PST THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY STRONG WINDS POSSIBLE FRIDAY NIGHT AND SATURDAY .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PZZ250-255-270-275-261400- COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT 20 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 20 NM- WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 20 TO 60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 20 TO 60 NM- 556 AM PST THU DEC 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT GALE WARNING FOR TODAY AND THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY GALE WINDS POSSIBLE FRIDAY NIGHT AND SATURDAY .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
2 heavy snow. Local standard time, as filed.
A snow storm on Christmas Day left 4 to 10 inches of snow in the Lower Columbia Region.
A snow storm on Christmas Day left 6 to 10 inches of snow in the Coast Range of northwest Oregon.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2008Every state in 2008This day in weather historyWarnings in Oregon, December 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 146031, 146032.